You’re working at your desk, probably on your fifth Zoom call and second iced coffee of the day, when you realize you haven’t stopped shaking your leg for the past hour. Maybe you don’t even notice this subconscious movement until your roommate or coworker points it out. Though the leg shaking is subtle, it can be distracting and disruptive to your productivity and distracting to others. So why do people shake their legs? POPSUGAR spoke with three experts about what causes leg shaking and how to stop it.
Why Do I Shake My Leg When Sitting?
There are a variety of reasons as to why you might engage in frequent leg shaking. It could be something as simple as boredom or something more concerning like anxiety, your caffeine intake, or even an underlying condition. Here, experts weigh in on 5 common causes of leg shaking, plus what to do about it.
Leg Shaking Anxiety
According to John Winkelman, MD, PhD, the chief of the Sleep Disorders Clinical Research Program at Massachusetts General Hospital, the most common cause of leg shaking among young people is anxiety. Dr. Winkelman explains that anxiety produces an overall psychological arousal, with increased heart rate and blood pressure, and with it comes an increased feeling of wanting or needing to move. “When the sympathetic nervous system gets stimulated, there’s a fight-or-flight response, which is part of this arousal,” Dr. Winkelman tells POPSUGAR.
While many struggle with the anxious habit of bouncing their leg up and down, it is nothing more than a habit, explains Debra Wilson, PhD, MSN, an Austin Peay State University School of Nursing professor. “There are ways to stop the habit, and when it is pointed out to someone, they can voluntarily stop until they forget and start doing it again,” Dr. Wilson says.
If your leg shaking is caused by anxiety — and it’s bothering you or impacting your daily life — it may be beneficial to talk to a therapist or mental health professional about other coping strategies and treatments.
Restless leg syndrome
Restless legs syndrome (RLS), also known as Willis-Ekbom disease, differs from a habit as it is an uncontrollable urge to move your leg. Some describe the sensation as a crawling, pulling, or aching of the legs that stops for a brief time through leg movement, Dr. Wilson says. In severe cases, individuals might have to get up and walk for hours at a time in the middle of the night, says Brian Koo, MD, an associate professor of neurology at Yale University. Though restless legs syndrome is not life-threatening, it can be extremely bothersome and lead to unhealthy sleeping patterns, which can contribute to other health issues.
According to the National Institute of Neurological Disorders and Stroke, RLS occurs in about 7 to 10 percent of the US population. It typically affects women in a two-to-one ratio to men and can especially affect pregnant women, he says. RLS is more common in individuals who are older, but its age of onset is often late 20s to 30s, Dr. Koo tells POPSUGAR.
Yup, your morning coffee may actually be to blame for your leg shaking. Dr. Winkelman explains that many individuals experience frequent tremors (or shaking) due to stimulants, such as caffeine. That’s not to say that all sources of caffeine, like coffee, are bad for you. But like most things in life, it should be enjoyed in moderation.
For some people, even 100 mg of caffeine may not agree with them, Keri Gans, RD previously told POPSUGAR. So if you’re experiencing adverse side effects after consuming caffeine, including leg shaking, it may be a sign to cut back.
If you’ve recently started taking a new medication or have increased your alcohol or nicotine usage and noticed a tremor in your legs, it may be time to cut back and/or talk to your healthcare provider. This is referred to as a drug-induced tremor, according to the National Library of Medicine’s, Medline Plus. Some common drugs that can cause tremors include the following, per Medline Plus:
- Cancer medicines such as thalidomide and cytarabine
- Seizure medicines such as valproic acid (Depakote) and sodium valproate (Depakene)
- Asthma medicines such as theophylline and albuterol
- Immune suppressing medicines such as cyclosporine and tacrolimus
- Mood stabilizers such as lithium carbonate
- Stimulants such as caffeine and amphetamines
- Antidepressant drugs such as selective serotonin reuptake inhibitors (SSRIs) and tricyclics
- Certain antibiotics
Tremors are a common side effect of certain conditions, like Parkinson’s disease and multiple sclerosis. If your leg tremors are accompanied by trouble moving or walking, change in handwriting, and trouble sleeping (all early signs of Parkinson’s, per the Parkinson’s Foundation) — or fatigue, numbness, tingling, or blurry vision (common symptoms of MS, per the Mayo Clinic) — talk to your doctor.
ADHD is another common condition that can is associated the symptoms leg shaking, among other things (e.g. impulsiveness, trouble multitasking, frequent mood swings, per the Mayo Clinic). In the context of ADHD, these types of leg tremors are referred to as stimming, or the unconscious repetition of certain sounds or movements as a form of self-stimulatory behavior, according to the Attention Deficit Disorder Association. If you think your leg shaking could be a symptom of ADHD, talk to a healthcare provider who will ideally be able to diagnose you and suggest the best course of action.
The Bottom Line
Leg shaking can be caused by a number of things — from the medication you’re taking to the stimulants you’ve consumed. The next time your friends point out your jittery leg bounce, keep track of your experience to help discern whether it’s a medical concern or just a pesky habit. If the leg shaking is impacting your quality of life or interfering with daily tasks, it’s definitely a sign to reach out to a healthcare provider.
— Additional reporting by Alexis Jones